Do Cholesterol Lowering Drugs Have Bad Side Effects?

My family doctor has been treating me for high cholesterol for about three years now. He prescribed Mevacor then switched me to Provachol and about three months ago to Zocor. My cholesterol level is 266, down from 402.

I have been suffering from intense short-term pain in my upper body joints for about two years now. The attacks last only about 24 hours and usually occur shortly after I have experienced some minor strain on my muscles. The pain (which is very intense) is accompanied by some minor swelling. In 24 hours, the pain is gone and Iim not even the least bit sore. This was occurring infrequently at first but lately I’ve been in constant pain. Do you think this is a side effect of the medicine. If so, what can I do?

Severe muscle pain and weakness have been reported with all of the cholesterol lowering drugs which you have taken. They all belong to the drug family known as statins. Mevacor is lovastatin, Zocor is simvastatin. These drugs are among the safest ones available for reducing high cholesterol levels, but as you are seeing, even safe drugs occasionally can have serious side effects.

A standard reference describes this side effect as a myopathy, a kind of degeneration of the muscle cells. It is more likely to occur in someone also taking niacin, or gemfibrozil, other cholesterol lowering agents, or the antibiotics erythromycin or itraconazole. The risk is also increased in someone who has liver or kidney disease, a serious infection, or an under-active thyroid.

This side effect on occasion can be very dangerous. You must discuss it with your doctor, and specifically check out the other conditions that can make it more severe. You will probably have to stop the medication at least on a trial basis, and look for other methods of dealing with your cholesterol level. If you have one of the other conditions that can make this side effect appear, for instance untreated hypothyroidism, you might be able to start back on the statin after the hypothyroidism is fully under control.

The information provided on Health Search Online is for educational purposes only and is not a substitute for medical advice, diagnosis or treatment.